Herceptin and Kadcyla Mix-Up Risk Prompts FDA Warning

Posted on

The threat of a mix up between two medications used for the treatment of breast cancer has prompted the Food and Drug Administration to issue a warning to doctors.  The potential mix-up involves Herceptin and Kadcyla.  Although these items don’t sound like one another, their non-proprietary names are somewhat similar:  Kadcyla is referred to as ado-trastuzumab emtansine and Herceptin is referred to as trastuzumab.  Many publications and electronic systems will drop the “ado” prefix from the former drug, which could cause confusion as to what drug is supposed to be administered to a patient.  No adversity has been reported at this point, although clinical trials did see a mix-up take place.  The FDA advises that the full names of each drug always be referenced by healthcare professionals and that employees be made aware of the difference.

For more about this warning, click here.